Alert archive / California / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 8, NWS Sacramento, CA

November 13, 1997San Joaquin County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Nov 13, 1997, 2:23 PM PST for San Joaquin County, California. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 13, 1997, 2:23 PM PST (22:23 UTC)
Expired
Nov 13, 1997, 3:10 PM PST
In force
47 min
Issued by
NWS Sacramento, CA
Area
Whole counties

County San Joaquin County, CA

The radar

The Sacramento radar (KDAX), 72 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 1997-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 1997-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAC 132225 RRA
SVRSAC
CAC077-132310-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
223 PM PST THU NOV 13 1997

THE NATIONAL WEATHER SERVICE IN SACRAMENTO CA HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 310 PM PST FOR PEOPLE IN THE
FOLLOWING LOCATIONS...

IN CENTRAL CALIFORNIA

  ...SOUTHEASTERN SAN JOAQUIN COUNTY

DOPPLER RADAR INDICATES A SEVERE THUNDERSTORM 5 MILES EAST OF THE
STOCKTON AIRPORT. THE STORM IS MOVING TO THE EAST AT 20 MPH AND WILL
AFFECT THE PORTION OF HIGHWAY 99 BETWEEN MANTECA AND STOCKTON. THIS
STORM HAS A HISTORY OF PRODUCING FUNNEL CLOUDS AND MAY BE ACCOMPANIED
BY STRONG WINDS AND HAIL.

ROWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 13, 9:17 AM PST, 5 hours 6 minutes earlier.

Area forecast discussion, Nov 13, 9:17 AM PST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 AM PST THU NOV 13 1997

FCST ON TRACK.  WITH BACK EDGE OF CDFNT BGNG TO PUSH INLAND IN CA AND
MOVG ACRS FCST AREA DURG THE DAY...RAIN CHGG TO SHWRS THIS AFTN WITH
A FEW TSTMS...AS FCST...IS BEST WAY TO GO.  GENERALLY WET PTRN WL
CONT FOR NEXT FIVE DAYS WITH SOME 12 TO 24 HOUR BLOCKS OF DRY WX BUT
ALWAYS ANOTHER SYSTEM ON THE WAY.

MORSE

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 2:35 PM PSTTornado WarningSTOSan Joaquin, Stanislaus45 min

Nearby

Severe Thunderstorm Warnings in California, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.